Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 33, NWS Honolulu, HI

December 13, 2018Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 13, 2018, 12:10 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2018, 12:10 PM HST (22:10 UTC)
Expired
Dec 14, 2018, 3:34 AM HST
In force
15 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWHW70 PHFO 132210
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1210 PM HST Thu Dec 13 2018

HIZ014-015-017>021-024>027-141000-
/O.NEW.PHFO.WI.Y.0033.181213T2210Z-181214T1000Z/
Lanai Makai-Lanai Mauka-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
1210 PM HST Thu Dec 13 2018

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until midnight HST tonight.

* WINDS...Northeast 20 to 30 mph with localized gusts over 50 mph
  over the central valley and leeward areas of Maui, leeward 
  Kohala, Kau, the Humuula Saddle, and the higher terrain of 
  Lanai. The strong trade winds will not affect the Hilo area.

* TIMING...Through midnight tonight.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
Wroe
3 follow-up statements
655 
WWHW70 PHFO 140130
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Thu Dec 13 2018

HIZ014-015-017>021-024>027-141000-
/O.CON.PHFO.WI.Y.0033.000000T0000Z-181214T1000Z/
Lanai Makai-Lanai Mauka-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
330 PM HST Thu Dec 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* WINDS...Northeast 20 to 30 mph with localized gusts over 50 mph
  over Lanai, the central valley and leeward areas of Maui,
  leeward Kohala, Kau, the Humuula Saddle on the Big Island. The 
  strong trade winds will not affect the Hilo area.

* TIMING...Through midnight tonight.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
Wroe
630 
WWHW70 PHFO 140730
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
930 PM HST Thu Dec 13 2018

HIZ028-141600-
/O.EXB.PHFO.WI.Y.0033.000000T0000Z-181214T1600Z/
Big Island Summits-
930 PM HST Thu Dec 13 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Friday.

* WINDS...Northeast 40 to 50 mph with localized gusts over 55 mph
  over the Big Island Summits.

* TIMING...Through early Friday morning.

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory indicates motorists should use extra caution while
driving.

&&

$$

HIZ014-015-017>021-024>027-141600-
/O.EXT.PHFO.WI.Y.0033.000000T0000Z-181214T1600Z/
Lanai Makai-Lanai Mauka-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
930 PM HST Thu Dec 13 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WINDS...Northeast 20 to 30 mph with localized gusts over 50 mph
  over Lanai, the central valley and leeward areas of Maui,
  leeward Kohala, Kau, and the Humuula Saddle on the Big Island. 
  The strong trade winds will not affect the Hilo area.

* TIMING...Through early Friday morning.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Houston
609 
WWHW70 PHFO 141334
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Fri Dec 14 2018

HIZ014-015-017>021-024>028-141445-
/O.CAN.PHFO.WI.Y.0033.000000T0000Z-181214T1600Z/
Lanai Makai-Lanai Mauka-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
334 AM HST Fri Dec 14 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

The trade winds have gradually diminished overnight. Therefore, 
the Wind Advisory has been cancelled.

$$

Houston

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 13, 9:50 AM HST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 13, 9:50 AM HST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
950 AM HST Thu Dec 13 2018

.SYNOPSIS...
Another round of breezy and gusty trade winds is in store today
and tonight as strong high pressure passes north of the islands.
Winds will gradually decrease Friday through Monday. A stable
pattern of mainly windward and mauka showers will prevail through
Monday, providing dry conditions for most leeward areas. A front
is expected to move down the island chain during the middle of
next week, bringing an increase in showers and a brief period of
breezy northeasterly trade winds.

&&

.DISCUSSION...
Another round of breezy and gusty trades is developing. A 1030 mb
surface high is currently located about 800 miles north of the
state, and winds at most island stations are similar to or
slightly stronger than reports from this time yesterday. As the
high drifts closer to the state today, expect a further increase
in the trades. A strong mid-level ridge will continue to build
overhead, and the inversion, currently observed between 3,500 to
7,500 ft, will strengthen and possibly lower. As the inversion
settles near mountainous terrain of the islands, strong wind gusts
may develop this afternoon and into tonight over and downwind of
the terrain on all islands. We will have to monitor closely, as a
Wind Advisory could be needed later today.

A stable pattern of mainly windward rainfall is due today. Small
pockets of moisture are currently affecting windward portions of
most islands. Expect upwards of a half inch of rainfall over
parts of these islands today, mainly on the Big Island, followed
by a downward trend tonight. Leeward areas will be mainly dry
today.

A gradual decrease in trade winds is due for Friday into Monday,
while stable conditions and precipitable water values well below
an inch lead to modest rainfall over windward slopes. The surface
high will weaken and settle around 300 miles north of Kauai during
the weekend. Trades will drop to moderate to breezy levels on
Friday, then slowly decline further through the weekend. The
strong mid-level ridge will remain overhead, maintaining very
stable conditions, and with precipitable water values dropping to
around 3/4 of an inch, light shower activity is expected to be
confined to windward slopes, while dry conditions dominate over
leeward areas.

A shallow front is expected to move across the state during the
middle of next week, bringing an increase in showers and a brief
period of breezy northeasterly trade winds. At this time, the GFS
and ECMWF remain in remarkably good agreement in showing the front
reaching Kauai late Tuesday, then moving down the island chain
through Wednesday. Since the front will be shallow and moving
somewhat quickly, excessive rainfall is not expected.

&&

.AVIATION...
A cell of high pressure north of Hawaii will maintain a tight
pressure gradient across the region today which should continue
the breezy trade wind pattern. AIRMET Tango remains in effect
through this afternoon all areas below 9000 feet MSL south and
west of the mountain ranges due to expected TEMPO moderate
turbulence.

Low clouds with bases around 2500 ft MSL and tops 7000-9000 ft
will push towards the islands today from the northeast and bring
light to moderate showers. This activity may bring brief MVFR
conditions to these areas due to lowered vis and mountain
obscuration. AIRMET Sierra will be if effect though at least 22Z
for mountain obscuration on the windward slopes of the Big Island.

&&

.MARINE...
Strong to near gale strength trade winds will return today and
tonight as a building high passes north of the area. The high
will weaken as it settles slowly south Friday through early next
week, gradually weakening the trades. A Small Craft Advisory (SCA)
remains in effect for all Hawaiian coastal waters through Friday
due to a combination of strong winds and rough seas. However, we
will closely monitor for possible gale conditions across the
typically windy waters around the Big Island and Maui.

The current northwest swell will gradually subside today, followed
by a smaller northwest swell tonight through Saturday. A large
northwest swell will build late Saturday and peak late Saturday
night and Sunday, likely producing warning level surf along north
and west facing shores. Another, even larger, northwest swell is
expected to build late Monday or Monday night, bringing another
round of warning level surf to north and west facing shores
Tuesday through the middle of next week.

An HSA is in effect through Friday for east facing shores of
Kauai, Oahu, Molokai, Maui, and the Big Island due to short-
period, rough surf produced by the strong trades. Surf should
lower below advisory levels by Friday as the trades ease.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Friday for east facing shores
of Kauai, Oahu, Molokai, Maui, and the Big Island.

Small Craft Advisory until 6 PM HST Friday for all Hawaiian
waters.

&&

DISCUSSION...Wroe
AVIATION...JT
MARINE...MBallard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 12:12 PM HSTGale WarningHFO9 hr
Dec 13, 12:12 PM HSTSmall Craft AdvisoryHFO11 days

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.